Labelling of Red Blood Cells with Technetium-99m for Nuclear Medicine Studies

Gordon L.M. Wong

Abstract


ABSTRACT

Autologous red blood cells can be labelled with the gamma emitting radionuclide, technetium-99m (Tc-99m) and used for nuclear medicine imaging procedures. Over the last 15 years, the use of Tc-99m red blood cells has ranged from placental and spleen imaging studies to gastrointestinal bleeding and ventricular radiography studies. In vitro, in vivo and modified in vivo methods have been described by several authors to maximize the efficiency of the Tc-99m binding to red cells. The mechanism of radiolabelling likely involves the binding of a reduced form of Tc-99m to intracellular components in the red cell. The amount of stannous ion used as a reducing agent is important in providing maximal labelling. Interactions with various drugs including heparin, doxorubicin, iodinated contrast media, methyldopa, quinidine and digoxin have been reported to interfere with the labelling efficiency.

RÉSUMÉ

Le gamma radionucléide émis par le technétium 99M (99Tc) peut être étiqueté avec les globules rouges autologues pour l’utilisation de la visualisation de la médecine nucléaire. Durant les quinze dernières années, l’utilisation des globules rouges fixés au 99Tc a démontré une bonne visualisation de la rate de placenta ainsi que des saignements gastro-intestinaux et ventriculaires. Certains auteurs ont décrit les méthodes in vitro, in vivo et in vitro modifiées maximisant l’efficacité de la fixation du 99Tc réduit aux éléments intracellulaires des globules rouges. Il est important de fournir l’étiquetage au maximum à cause du montant d’ions stanneux utilisés comme agent de réduction. Quelques interactions médicamenteuses ont été rapporté avec certaines agents dont l’héparine, la doxorubicine, les produits de contraste iodés, la méthyldolpa, la quinidine et la digoxine qui ont interféré avec l’efficacité de l’étiquetage.


Keywords


red blood cells; Tc-99m; drug interactions; nuclear medicine; globules rouges; interactions médicamenteuses; médecine nucléaire; 99Tc

Full Text:

PDF


DOI: http://dx.doi.org/10.4212/cjhp.v44i4.2756

ISSN 1920-2903 (Online)
Copyright © 2019 Canadian Society of Hospital Pharmacists